Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
ModelBoy

People going crazy downing Niacin pills beware

google "niacin liver damage"

alot of u are taking niacin carelessly and without any thought as to how it will affect your liver even in moderate quantities.

the amoutn many ppl are taking on this forum is way over 100% DV

Edited by ModelBoy

Share this post


Link to post
Share on other sites

There is an increased risk of liver damage. A time-release form of niacin reduces flushing, but its long-term use is associated with liver damage. In addition, niacin can interact with other cholesterol-lowering drugs (see "Possible Interactions"). You should not take niacin at high doses without your doctor's supervision.

http://www.umm.edu/altmed/articles/vitamin-b3-000335.htm

I think more prominant -bad effects- like long term liver damage is with the -time-released pills. Because the niacin doesn't disolve all at once and stays in the liver longer..

I am currently taking x1 250mg of niacin powder pill which disolves instantle.

Share this post


Link to post
Share on other sites

right now i've halved my dosage to 250mg and it seems to be working better than when i was on 500mg. that might have something to do with liver damage

Share this post


Link to post
Share on other sites

It's impossible to talk about the safety of "niacin" unless you specify exactly what chemical you are talking about. Extended-release (but not sustained-release!) niacin has an extensive safety record, but you can't buy it OTC, AFAIK, and it isn't even really relevant for acne AFAIK.

Lessee if I got this right:

niacin == Vitamin B3 == nicotinic acid

Niacin for cholesterol, not for acne. Highly safe in the form of the prescription drug Niaspan.

nicotinamide == niacinamide == nicotinic acid amide

The amide of niacin, used for acne not cholesterol, available in prescription form as Nicomide. Can be bought OTC as well, for example, from Jarrow. Unlike some forms of niacin, it's pretty darn safe.

The only route to sanity is to stick to chemical names, since people use "Vitamin B3" to refer to either nicontinic acid and its amide, they use "niacin" to refer to nicotinic acid, nicotinic acid amide, inositol hexanicontinate, and God only knows what else. These chemicals all have different effects when swallowed as a pill. Nicotinic acid is used extensively in the treatment of cholesterol, while nicotinic acid amide is used extensively in the treatment of skin diseases, such as acne and rosacea (though in higher doses than your favorite Vitamin B pill probably provides).

inositol hexanicotinate

Hmmm, well never studied against acne, AFAICT. Was used at 4g/day in a test against Raynaud's back in '88, for whatever that might be worth. Why one would want to overdose this instead of using nicotinamide (which has a long track record of both at least modest effectiveness against acne as well as safety) in doses that have actually been studied against acne, I can't quite see it.

I have the feeling some people on this board are arguing about the best dose to take when they're not even taking the same chemical at all. In particular, if you're having problems with "flushing", I believe you've wandered off and started taking an anti-cholesterol chemical instead of an anti-acne chemical.

IMHO. :D

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×